Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 212, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2020, 7:43 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 17, 2020, 7:43 PM CDT (00:43 UTC)
- Expired
- Jul 17, 2020, 8:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 54 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:14 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 17, 7:14 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 714 PM CDT Fri Jul 17 2020 .UPDATE... Issued at 711 PM CDT Fri Jul 17 2020 Updated to expire the heat advisory. Updated clouds and pops through 12Z (7 AM CDT) Saturday morning. Note that NWS BIS will be in touch with NWS SPC to collaborate the removal of some western counties from WW379 and possibly extend the WW past 01Z (8 PM CDT) on its eastern edge as WW 379 is set to expire in 45 minutes. UPDATE Issued at 610 PM CDT Fri Jul 17 2020 Update just to mention once all products and services are updated we will begin the job of evaluating if counties can be removed from the western edge of the watch number 379, behind the line of convection that continues to develop along the frontal boundary. UPDATE Issued at 527 PM CDT Fri Jul 17 2020 Update to notify that a new watch will be issued very soon to include the rest of southeast ND until 1 AM CDT. I'll get it out ASAP. jp UPDATE Issued at 500 PM CDT Fri Jul 17 2020 As of this writing hi resolution satellite imagery was starting to show convective cloud development on a line from the storms just southeast of Minot to the southwest, to near Hettinger and into northwest South Dakota. Based on atmospheric profile and severe weather parameters we expect to see explosive storms development along that line over the next hour or so. Right along that line of developing cumulus / towering cumulus and to the east is the severe thunderstorm watch area.That line also starting to show up on area radars as a fine line. && .SHORT TERM...(This evening through Saturday) Issued at 217 PM CDT Fri Jul 17 2020 Radar signatures starting to show bowing segments this afternoon across the north central. Cam models favor developing storms to the southwest along a wind shift/moisture line across west central North Dakota, and moving the whole line eastward into the evening hours. Out ahead and southeast of this line, strong southerly winds from Jamestown north will feed moist low level air into the thunderstorms. We believe the stronger storms will have up to 75 to 80 mph gusts and 2 inch hail along this line through early evening. Then later tonight, as the thunderstorms exit the region, a secondary shortwave trough will bring another chance for thunderstorms to western North Dakota late tonight through the afternoon hours Saturday. These could be marginally severe as well. .LONG TERM...(Saturday night through Friday) Issued at 217 PM CDT Fri Jul 17 2020 The extended forecast will begin with broad cyclonic flow aloft as an upper low over Hudson Bay, Canada migrates northeast, leaving weak height rises over the northern US plains. While not particularly favorable for severe weather with height rises aloft, there should be a chance for thunderstorms Monday into Tuesday. Otherwise after a midweek h500 ride axis moves east on Wednesday, there should be another round of thunderstorms Thursday into Friday as an h500 trough over the northwest us will send shortwave energy into the region. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 610 PM CDT Fri Jul 17 2020 Severe thunderstorm high threat continues from just east of KMOT through KHEI and all points east of there through 01Z. After 01Z the threat will be from the Rugby area through KBIS and east until about 06Z. Another mid level wave will come in behind this convection with storms moving out of Montana and into western North Dakota after 06Z. Those storms, after 06Z, are not expected to be severe, but thunderstorms nonetheless. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JPM SHORT TERM...WAA LONG TERM...WAA AVIATION...JPM
Hazardous weather outlook, Jul 17, 7:08 PM CDT, 35 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 708 PM CDT Fri Jul 17 2020 NDZ037-047-048-050-051-190015- Stutsman-Logan-La Moure-McIntosh-Dickey- 708 PM CDT Fri Jul 17 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Numerous severe thunderstorms are expected across the area and a severe thunderstorm watch is in effect until 1 AM CDT Saturday morning. The main hazards will be large hail up to golf ball size and damaging wind gusts up to 75 mph. Isolated tornadoes are also possible. Heavy rain will occur with the storms and minor flooding of low lying areas is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are forecast for Saturday and some could be severe. .SPOTTER INFORMATION STATEMENT... Call weather reports in to the NWS in Bismarck at 701-223-4582 or post them to our social media pages. NDZ003>005-010>013-018>023-025-033>036-041-042-044>046-190015- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-Burleigh- Kidder-Hettinger-Grant-Adams-Sioux-Emmons- 708 PM CDT Fri Jul 17 2020 /608 PM MDT Fri Jul 17 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible across the area and a severe thunderstorm watch is in effect until 8 PM CDT. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 75 mph. An isolated tornado is also possible. Heavy rain is also forecast with the storms and may lead to minor flooding of low lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are forecast for Saturday and some could be severe. .SPOTTER INFORMATION STATEMENT... Call weather reports in to the NWS in Bismarck at 701-223-4582 or post them to our social media pages. NDZ001-002-009-017-031-032-040-043-190015- Divide-Burke-Williams-McKenzie-Golden Valley-Billings-Slope- Bowman- 708 PM CDT Fri Jul 17 2020 /608 PM MDT Fri Jul 17 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated strong thunderstorms are possible across the area after midnight tonight. The main hazards will be small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are forecast for Saturday and some could be severe. .SPOTTER INFORMATION STATEMENT... Call weather reports in to the NWS in Bismarck at 701-223-4582 or post them to our social media pages. JP Martin
In the hours before
Local storm report, Jul 17, 5:45 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL SIMCOE 48.16N 100.87W
07/17/2020 M1.75 INCH MCHENRY ND BROADCAST MEDIA
&&Special weather statement, Jul 17, 6:24 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Bismarck ND
624 PM CDT Fri Jul 17 2020
NDZ035-172345-
Burleigh ND-
624 PM CDT Fri Jul 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BURLEIGH COUNTY
UNTIL 645 PM CDT...
At 624 PM CDT, a strong thunderstorm was located 5 miles east of Lake
Harmon, or 9 miles north of Mandan, moving east at 20 mph.
Nickel size hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Baldwin and Double Ditch Indian Village.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central North Dakota.
LAT...LON 4690 10091 4695 10091 4697 10094 4698 10094
4701 10088 4704 10088 4706 10090 4715 10068
4689 10055 4686 10087
TIME...MOT...LOC 2324Z 250DEG 19KT 4697 10086
ABELINGLocal storm report, Jul 17, 6:26 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL ANAMOOSE 47.88N 100.24W
07/17/2020 E1.50 INCH MCHENRY ND PUBLIC
RELAYED THROUGH BROADCAST MEDIA. TIME
ESTIMATED FROM RADAR.
&&
MJLocal storm report, Jul 17, 6:50 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 1 W CARRINGTON 47.45N 99.15W
07/17/2020 M55 MPH FOSTER ND AWOS
AWOS STATION K46D CARRINGTON ND AWOS.
&&
MJLocal storm report, Jul 17, 6:58 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 3 N BISMARCK 46.84N 100.79W
07/17/2020 E0.88 INCH BURLEIGH ND PUBLIC
&&Local storm report, Jul 17, 7:02 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
702 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM NON-TSTM WND GST CARRINGTON 47.45N 99.13W
07/17/2020 E60 MPH FOSTER ND TRAINED SPOTTER
&&
RKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:22 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 53 min |
| Jul 17, 8:19 PM CDT | Special Weather Statement | BIS | Sioux | 11 min |
| Jul 17, 8:38 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, LaMoure, Logan, Stutsman | 67 min |
| Jul 17, 8:45 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 60 min |
| Jul 17, 9:22 PM CDT | Severe Thunderstorm Warning | BIS | Logan | 53 min |
| Jul 17, 10:09 PM CDT | Special Weather Statement | BIS | McIntosh | 51 min |
| Jul 17, 10:35 PM CDT | Special Weather Statement | BIS | Dickey, McIntosh | 40 min |
| Jul 18, 4:19 PM CDT | Special Weather Statement | BIS | Oliver | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.